Lake Superior, 2021Marine Thunderstorm Wind in Lake Superior, July 31, 2021
July 31, 2021 · NWS MQT · 1 event in 1 county or zone
A cluster of strong thunderstorms passed across the Big Bay Lighthouse on the evening of the 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong thunderstorms passed across the Big Bay Lighthouse on the evening of the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 31, 6:35 PM EST, 10 minutes earlier.
Area forecast discussion, Jul 31, 6:35 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
735 PM EDT Sat Jul 31 2021
.SHORT TERM...(This evening through Sunday)
Issued at 224 PM EDT SAT JUL 31 2021
NW flow aloft continues today with a W to NW wind at the sfc across
Upper Michigan. There has been some haze and smoke across the Upper
Midwest today, including the wern half of the UP, which has limited
daytime highs a little bit. Temps are generally in the low to mid
70s across the west and half and 60s across the east where some
morning convection has kept cloud cover. Diurnal cu continues to
develop as daytime heating continues.
Heading into this evening, the latest RAP analysis shows a sfc trof
draped across the southern UP into northern WI as enhanced conv has
kicked off some thunderstorms west of Shawano. MLCAPE across the
central UP is around 500-1000J/kg and mostly confined to the central
UP with sfc Tds in the low 50s across the interior west. CAMs
continue to suggest some thunderstorm development along this sfc
trof into the evening hours, before drifting further south out of
the cwa by sunset. While a storm could latch on to this boundary, or
a subtle lake breeze boundary in Marquette County locally enhancing
the shear, bulk shear values remain around 35 knots, which isn't too
conducive for severe storms. While I am not expecting any severe
storms this evening, any storms that do develop will have just a
slight chance of bcmg feisty.
The chance for any storms will wane quickly after 00Z as reinforcing
colder air behind a secondary cold front will shift south across the
UP. This will bring some light upslope showers and lower clouds
across the northern portion of Upper Michigan. By tomorrow morning,
daytime heating should lift out these clouds and cut off any
remaining showers early on. By the afternoon, stronger low-level
lapse rates behind the front will bring a chance for a few diurnal
showers across the central interior portions of the UP, but they
would be rather transient in nature. Left this chance out of the
fcst for now.
.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM EDT SAT JUL 31 2021
A mostly quiet long-term period is expected. The large scale pattern
will initially continue to be dominated by western U.S. ridging and
eastern U.S. troughing. However by the middle of next week, a more
potent and more equatorward mid-level short wave will move onshore
into the West Coast and begin chipping away at the western CONUS
ridge. This means a transition to a more zonal pattern across Canada
and the northern tier of the CONUS, albeit with weak flow and
perforated by multiple short waves in the flow. There is a good
model consensus that one of these waves will reach the Upper Great
Lakes late Thursday. Its associated cold front may spark off some
showers and thunderstorms, although right now the QPF signal in the
GEFS and EPS is somewhat muted. The next wave to impact our area
looks like it will be the one that began breaking down the amplified
pattern over the West Coast. That one should reach the area by next
Saturday or Sunday. Although it's still far out in time, there is
decent model consensus on the timing of this wave and front, and a
somewhat more robust QPF signal in the ensemble guidance.
We'll start off the week cool with 850 mb temps only around 7-8 C
Sunday night and Monday morning. Therefore, look for lows in the 40s
interior and 50s along the lakeshores Sunday night. However by
Monday afternoon warmer air will be moving in aloft. Therefore,
we'll be in a warming trend Monday through Thursday, with highs in
the upper 70s Monday and then in the low 80s Tuesday and mid 80s
Wednesday. On Tuesday, the models all suggest enough moisture and
instability returning for lake breeze showers and thunderstorms in
the afternoon over the central and south central U.P., albeit with
northerly shear that is very weak at generally only 15 kts or less.
Thursday looks like the warmest day of the week with GEFS and EPS
mean 850 mb temps climbing to around 17 C and 15 C, respectively. A
southwesterly LLJ out ahead of the wave will make for a breezy day
with additional downslope warming in the favored downslope areas and
no Lake Superior lake breeze. Look for highs in the mid to perhaps
upper 80s. As for precip chances with the front, that remains a
question. The 06z and 12z deterministic GFS runs both have precip
only making it into the western U.P. before drying up, and the
deterministic EC is similarly bearish. With the front in the area,
however, it's probably best to hold onto the chance POPs the NBM
populated with.
There will hardly be any cooldown behind the front, with temps on
Friday still expected to be in the low 80s. On Saturday, as that
stronger wave approaches from the west, the LLJ ahead of it will
pump moisture northward into the area leading to a hot and sticky
feel with highs in the mid 80s and dew points in the low to mid 60s.
When the wave and cold front reach the area, most likely Saturday
night, that heat and moisture could set the stage for thunderstorms
for much of the area. However with it still being 7 days out there's
still plenty of time for things to change, so won't get too caught
up in the details at this point.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 735 PM EDT SAT JUL 31 2021
Mainly VFR conditions will continue though the evening hours. A cold
front is passing through the area early this evening accompanied by
isolated showers and thunderstorms, mainly south of the TAF sites.
By morning upslope flow proceeding the front will result in MVFR
CIGs from KSAW to KIWD along with a few showers around KSAW.
Ceilings should lift by mid-afternoon with daytime heating tomorrow.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 224 PM EDT SAT JUL 31 2021
Reinforcing colder air behind a cold front tonight will bring an
increase in winds from the N to NW across Lake Superior. A few gusts
could approach 30 knots across the central portions of the lake,
otherwise most locations will see winds gusting around 25 knots.
Winds will remain generally light through the rest of the fcst
period, with brief SW winds across the west/central approaching 20
knots Monday night.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JAW
LONG TERM...RJC
AVIATION...NL
MARINE...JAW
Hazardous weather outlook, Jul 31, 2:35 PM EST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
335 PM EDT Sat Jul 31 2021
MIZ001>007-009>014-084-085-011945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
335 PM EDT Sat Jul 31 2021 /235 PM CDT Sat Jul 31 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Thunderstorms are possible this evening over parts of south
central Upper Michigan.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A high swim risk is expected for the Lake Superior beaches of
Marquette and Alger counties on Sunday.
There is a chance of thunderstorms on Tuesday over parts of
central Upper Michigan, then Thursday night through Saturday over
all of Upper Michigan.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-011945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
335 PM EDT Sat Jul 31 2021 /235 PM CDT Sat Jul 31 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-011945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
335 PM EDT Sat Jul 31 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are possible this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms Thursday night through
Saturday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
RJC
Marine Thunderstorm Wind, Huron Islands to Marquette Mi
- When
- July 31, 6:45 PM EST to 6:50 PM EST
- Where
- Huron Islands to Marquette Mi forecast zone, Big Bay Point Light
- Measured
- 48 kt (55 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.840, -87.680
The Big Bay Light station measured a peak thunderstorm wind gust of 55 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Colorado, July 31, 2021$25 million · 6 events
- Flash Flooding in Arizona, July 31, 20211 death · 2 events
- Flash Flooding and Damaging Winds in Tennessee, July 31, 2021$552,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Missouri, July 31, 2021$40,000 · 1 in hail · 17 events
- Flash Flooding in Colorado, July 31, 2021$40,000 · 4 events
- Flash Flooding in New Mexico, July 31, 2021$40,000 · 2 events
- Flash Flooding and Heavy Rain in Colorado, July 31, 202123 events
- Flash Flood in Wyoming, July 31, 2021$25,000 · 1 event
- Lightning Strike in Colorado, July 31, 20212 injured · 1 event
- Lightning Strike in Missouri, July 31, 20212 injured · 1 event
- Tornado and Flash Flood in Missouri, July 31, 2021$20,000 · EF0 · 2 events
- Strong Wind in Washington, July 31, 2021$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972948.